Alert archive / Virginia / Wind Advisories in 2019
Wind Advisory 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 24, 2019, 4:26 AM EST for 9 counties in Virginia; 5 counties in North Carolina. It took effect at Jan 24, 2019, 10:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2019, 4:26 AM EST (09:26 UTC)
- In effect from
- Jan 24, 2019, 10:00 AM EST
- Expired
- Jan 24, 2019, 5:30 PM EST
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 605 m²/s²
- 0-3 km storm-relative helicity
- 735 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710 WWUS71 KRNK 240926 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 426 AM EST Thu Jan 24 2019 ...Strong winds along the southern Blue Ridge today into this evening... .A cold front will cross southwest Virginia and northwest North Carolina this evening. The wind will turn to the west then northwest right behind the front bringing in a surge of colder air. NCZ001>003-018-019-VAZ015>017-022-032-033-242100- /O.NEW.KRNK.WI.Y.0006.190124T1500Z-190125T0500Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- Roanoke-Patrick-Franklin- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, and Rocky Mount 426 AM EST Thu Jan 24 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 10 AM this morning to midnight EST tonight. * Winds...Northwest 15 to 30 mph with gusts up to 50 mph. * Timing...strongest winds between 11AM and 4PM * Impacts...Tress limbs may be blown down. Downed trees are possible due to the wet ground. * Locations...Along the Blue Ridge from Roanoke south into North Carolina. * Hazards...strong gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
2 follow-up statements
756 WWUS71 KRNK 241912 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 212 PM EST Thu Jan 24 2019 ...Strong winds along the southern Blue Ridge into tonight... .Gusty winds continue along the southern Blue Ridge Mountains this afternoon and will continue to do so into tonight. Strongest winds are expected until mid-evening. Winds will then begin to subside slowly toward midnight, though it will likely continue to be on the breezy side even into the overnight. NCZ003-019-VAZ032-033-242015- /O.CAN.KRNK.WI.Y.0006.000000T0000Z-190125T0500Z/ Surry-Wilkes-Patrick-Franklin- Including the cities of Dobson, Wilkesboro, Stuart, and Rocky Mount 212 PM EST Thu Jan 24 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Wind Advisory. Though it will continue to be breezy through this evening, the threat for wind gusts capable of causing hazardous conditions has ended. Therefore, the Wind Advisory is cancelled. $$ NCZ001-002-018-VAZ015>017-022-250500- /O.CON.KRNK.WI.Y.0006.000000T0000Z-190125T0500Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 212 PM EST Thu Jan 24 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Through midnight. Strongest winds are ongoing and will continue through mid-evening. A slow decrease in wind gusts is expected toward midnight. * Impacts...Downed trees are possible due to the wet ground. Isolated power outages possible. * Locations...The southern Blue Ridge Mountains from Roanoke to Watauga Counties. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ Loconto
333 WWUS71 KRNK 242230 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 530 PM EST Thu Jan 24 2019 NCZ001-002-018-VAZ015>017-022-242330- /O.CAN.KRNK.WI.Y.0006.000000T0000Z-190125T0500Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 530 PM EST Thu Jan 24 2019 ...WIND ADVISORY IS CANCELLED... Winds have slackened considerably this evening and are no longer expected to gust over 45 MPH, so the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 24, 3:03 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 24, 3:03 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
303 AM EST Thu Jan 24 2019
.SYNOPSIS...
A cold front that extended from Lake Ontario to the Gulf of
Mexico will move east across the Mid Atlantic region this morning.
By Friday morning high pressure will be over the area. The area
will continue within a pattern that features quick moving, but
weak, disturbances into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EST Thursday...
Flood Watch remains in effect for the mountains and foothills of
North Carolina and Virginia.
Series of short waves seen on water vapor satellite loop along a well
defined trough moving east into the eastern United States. Models
bring the trough and associated cold front through southwest
Virginia, southeast West Virginia, and northwest North Carolina this
morning. Expecting the cold front to be east of Lynchburg and
Danville by noon.
Temperatures have warmed into the 40s and 50s ahead of the cold
front with gusty south winds. Behind the front winds turn to the
west then northwest and strong cold air advection begins by
afternoon. By Friday morning 850MB temperatures will have dropped
into the -13 to -5 range. Will have steady or slowly falling
temperatures after the initial surge of cold air behind the front.
Deep moisture coming from the Gulf of Mexico and Atlantic was ahead
of the front as seen in the precipitable water values around 1.25
inches. Behind the front moisture will be confined mainly below
850MB. Will see some clearing by late this afternoon east of the
Blue Ridge with downslope northwest wind and even the low level
moisture eroding. Typical upslope areas on the western side of the
central Appalachians will have snow showers and cloud cover through
Friday morning.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 255 AM EST Thursday...
A broad upper trough will continue across the Eastern US during the
period. A couple of shortwaves will rotate around this upper trough.
The first shortwave on Friday may generate some isolated to
scattered snow showers and snow flurries across parts of southeast
West Virginia, south into the the Northern Mountains of North
Carolina. By Friday afternoon most of the moisture will taper off in
the western mountains. High temperatures on Friday will range from
the upper teens in the northwest mountains to the lower 40s in the
piedmont.
It will be cold Friday night with readings from the single digits in
the northwest mountains of Greenbrier county in Southeast West
Virginia to the lower 20s in the Piedmont under clear to partly
cloudy conditions. The combinations of wind and temperatures may
create wind chills near advisory level in western Greenbrier county.
High pressure will slide east in the Atlantic ocean Saturday. High
temperatures Saturday will vary from the mid 20s in the mountains to
the lower 40s in the piedmont. A second shortwave will pivot thru
the upper trough Saturday night into Sunday. This will result in the
potential for scattered snow showers in the western mountains. Low
temperatures Saturday night will generally be from the teens in the
west to the mid 20s in the east.
Forecast confidence during this portion of the forecast is high.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A frontal boundary will drop south out of the Ohio valley Sunday and
stall to our north Sunday night. As low pressure lift north into the
Great lakes, a warm front will lift north across the region, then
followed by a cold front.
Aloft shortwave troughs will spiral through the region within the
axis of a broad longwave trough pattern. Each of these features will
be relatively moisture-starved with the result being primarily
upslope cloud cover and isolated to scattered snow showers across
parts of southeast West Virginia, south into the Northern Mountains
of North Carolina. The remainder of the forecast area would have
less cloud cover from west to east, and limited, if any,
precipitation.
Increased pops Tuesday afternoon into Tuesday night. Both the ECMWF
and GFS showed a cold front swinging across our region. Southerly
flow ahead of the front will advect a greater amount of moisture
into the region, and produce a period of insentropic lift
precipitation. This would allow for better coverage of precipitation
across the entire forecast area, and a better chance of accumulating
snow across the mountains.
In general, temperatures are expected to trend milder Sunday into
Monday with values about five to ten degrees above normal. Cooling
trend on tap for Tuesday into Thursday with temperatures dropping
below normal.
Forecast confidence is moderate during the long range.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 1210 AM EST Thursday...
Strong cold front will pass across the Appalachians between now
and daybreak, yeilding widespread rain, poor vsby, and low cigs.
FROPA is expected to bring improving conditions for all but the
western slopes where low level moisture is advertised to
persist throughout the day.
Strong gusty winds will also be affecting TAF sites. Prefrontal
winds aloft are strong and will result in LLWS due to surface
based inversion which is preventing mix down into the valleys.
After FROPA, all TAF sites are expected to experience moderate
to strong surface gusts with upwards of 30-35 knots across the
ridge crests. After sunset winds are expected to gradually
diminish.
Extended Aviation Discussion...
Still will be contending with northwesterly wind gusts in the
western mountains but a general decrease in magnitude Thursday
night into midday Friday. There also will be isolated to
scattered snow showers across parts of southeast West Virginia.
The snow showers or flurries will also come to an end by mid-
day Friday.
For Friday night and Saturday, anticipating VFR conditions.
A weak clipper system may bring isolated snow showers to
southeast West Virginia on Sunday along with patchy sub-VFR
conditions. However, the vast majority of the forecast region
will remain VFR.
&&
.HYDROLOGY...
As of 303 PM EST Wednesday...
A Flood Watch remains in effect for tonight into Thursday morning
near the Blue Ridge where the greatest potential for heavier
stratiform rainfall exists associated with a cold frontal passage.
While rainfall rates are not expected to exceed Flash Flood
Guidance, the ground was still saturated from the rain last weekend.
There will be a solid 12 hour period of moderate to heavy rain with
1 to 2 inches still being expected through Thursday morning. In that
window, it appears as though the greatest potential for heavier
rains may exist overnight tonight. The Arctic air our area is
recently recovering from has likely led to frozen ground, which
should foster more efficient rainfall-to-runoff potential than last
weekend's rain.
In terms of hydrologic impacts, may see some minor areal
flooding and/or poor-drainage flooding overnight tonight into
Thursday morning. There will also be rises on mainstem rivers,
including the Greenbrier, Roanoke and Dan Rivers. A Flood
Warning has been posted for the Dan River at South Boston where
there's greater confidence on achieving minor flood stage. Other
river forecast points currently expected to reach Action Stage
levels per RFC forecasts which may require closer watch include
the Dan at Danville and Paces, the Greenbrier River at Alderson,
and the Roanoke River at Randolph. Tributaries in these river
basins may also see a decent rise as the rain runs off from the
mountains into the main stem channels.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 11 AM EST this morning for VAZ012>020-
022>024-032>035-043.
NC...Flood Watch until 11 AM EST this morning for NCZ001>004-
018>020.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...MBS/PM
HYDROLOGY...AL/AMSHazardous weather outlook, Jan 23, 9:04 PM EST, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 904 PM EST Wed Jan 23 2019 NCZ001>004-018>020-VAZ012>020-022>024-032>035-043-241000- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- 904 PM EST Wed Jan 23 2019 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>011-WVZ042>044-507-508-241000- Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 904 PM EST Wed Jan 23 2019 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-241000- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 904 PM EST Wed Jan 23 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 24, 12:38 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM DEBRIS FLOW RAVEN 37.09N 81.86W
01/23/2019 TAZEWELL VA 911 CALL CENTER
ROCK SLIDE ON U.S. 460 AT RAVEN. ONE LANE
HAD TO BE CLOSED UNTIL VDOT CLEARED THE
ROCKS AND MUD OUT OF THE ROAD.
&&
RABLocal storm report, Jan 24, 12:43 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM DEBRIS FLOW 1 NW CEDAR BLUFF 37.10N 81.78W
01/23/2019 TAZEWELL VA 911 CALL CENTER
ROCK SLIDE ON U.S. 460 BETWEEN CEDAR BLUFF
AND RICHLANDS. ONE LANE CLOSED UNTIL VDOT
COULD REMOVE THE MUD AND ROCKS FROM THE
ROADWAY.
&&
RABLocal storm report, Jan 24, 12:46 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM DEBRIS FLOW 5 N TAZEWELL 37.19N 81.53W
01/23/2019 TAZEWELL VA 911 CALL CENTER
ROCK SLIDE ON VIRGINIA HIGHWAY 16 NOT FAR
FROM BISHOP. FIRE DEPARTMENT CALLED OUT TO
CLEAN UP AND UNBLOCK THE HIGHWAY.
&&
RABLocal storm report, Jan 24, 12:49 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM NON-TSTM WND DMG BLUEFIELD 37.24N 81.27W
01/23/2019 TAZEWELL VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ONTO A POWER LINE.
&&
RABLocal storm report, Jan 24, 1:42 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG CHILHOWIE 36.81N 81.68W
01/23/2019 SMYTH VA 911 CALL CENTER
AROUND FIVE TREES DOWN IN VARIOUS LOCATIONS
AROUND THE COUNTY BETWEEN 530 PM AND 630 PM
EST. AT LEAST THREE OF THE DOWNED TREES WERE
IN CHILLHOWIE. TREES WERE DOWN IN ADWOLF AND
KONAROCK AS WELL. SOME OF THE ROADS TREES
WERE DOWN ON INCLUDED TEAYS ROAD, ST. CLAIR
CREEK ROAD, SUGAR GROVE ROAD, LAZY LANE, AND
REDSTONE BRICK ROAD.
&&
RABSpecial weather statement, Jan 24, 3:51 AM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
351 AM EST THU JAN 24 2019
NCZ005-006-VAZ043-044-058-240930-
Rockingham-Caswell-Henry-Halifax-Pittsylvania-
351 AM EST THU JAN 24 2019
...A LINE OF SHOWERS WILL AFFECT ROCKINGHAM...CASWELL...
EASTERN HENRY...HALIFAX...AND PITTSYLVANIA COUNTIES UNTIL
430 AM EST...
At 349 AM EST, radar indicated a narrow line of showers located
along a line extending from near Penhook to near McLeansville.
Movement was northeast at 70 mph.
Winds in excess of 40 mph are possible with these showers along
with brief very heavy rainfall. Brief minor flooding can be
expected in areas affected by these showers. A few downed trees
for the combination of strong winds and heavy rainfall will also
be possible as this activity moves through the region.
Locations impacted include...
Danville...
Eden...
Reidsville...
South Boston...
and Wentworth.
This includes The following Location Danville Airport.
These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3625 7980 3683 7968 3686 7964 3703 7893
3698 7890 3698 7882 3695 7879 3701 7874
3700 7874 3694 7873 3692 7875 3684 7867
3676 7867 3674 7869 3665 7860 3669 7865
3668 7870 3654 7873 3654 7914 3624 7916
TIME...MOT...LOC 0849Z 223DEG 60KT 3694 7965 3604 7964
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 10:05 PM EST | Areal Flood Advisory | RNK | Bland, Tazewell | 3 hr |
| Jan 23, 11:22 PM EST | Areal Flood Advisory | RNK | Grayson, Smyth | 6 hr |
| Jan 24, 1:01 AM EST | Areal Flood Advisory | RNK | Bland, Tazewell | 5 hr |
| Jan 24, 2:16 AM EST | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Henry, Patrick, City of Martinsville | 3 hr |
| Jan 24, 3:05 AM EST | Areal Flood Advisory | RNK | Craig, Giles | 3 hr |
| Jan 24, 3:51 AM EST | Special Weather Statement | RNK | Halifax, Pittsylvania, City of Danville | 39 min |
| Jan 24, 4:32 AM EST | Special Weather Statement | RNK | Halifax | 43 min |
| Jan 24, 9:34 AM EST | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 41 min |
| Jan 23, 11:47 PM EST | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes, Yadkin | 4 hr |
| Jan 24, 4:18 AM EST | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
Nearby
Wind Advisories in Virginia, 2019Wind Advisories in North Carolina, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.